Help4Addiction

CALL US NOW FOR FREE AND IMMEDIATE ADVICE

Top 5 Signs of a Ketamine Overdose

Picture of Nicholas Conn

Nicholas Conn

Nicholas Conn is a leading industry addiction expert who runs the UK’s largest addiction advisory service and is regularly featured in the national press, radio and TV.

Top 5 Signs of a Ketamine Overdose

Ketamine was once primarily used as an anaesthetic in medical settings. However, more and more people are misusing ketamine.

Ketamine misuse is a growing concern, with many people falling into a pattern of chronic drug abuse. This pattern often begins as recreational use but can quickly lead to problematic and compulsive drug-taking behaviour.

Chronic ketamine misuse can lead to a wide range of health issues, including the potential for a ketamine overdose.

But what exactly are the signs of a ketamine overdose? In this blog post, we'll be exploring the key signs of a ketamine overdose, as well as the importance of seeking treatment and support.

Is Ketamine Dangerous?

In short, yes - ketamine can be dangerous. Taking high doses of ketamine can lead to a range of health issues including a ketamine overdose. It can also increase the risk of addiction, which can be difficult to overcome without professional support.

When used responsibly in a medical setting, ketamine is safe. However, when you abuse ketamine or use it without proper guidance, it becomes a risky substance. Like many drugs, the key lies in responsible use and awareness of its potential dangers.

Mixing ketamine with other drugs can be extremely dangerous. When combined with other drugs like alcohol, opioids, or stimulants, ketamine use can lead to potentially life-threatening effects.

The interaction between these substances can amplify their individual risks, increasing the likelihood of overdose, respiratory depression, hallucinations, or long-term health consequences.

Although ketamine has legitimate medical uses for anaesthesia and pain management, there are significant risks of ketamine abuse. This is one of the reasons ketamine was upgraded from a Class C drug to a Class B drug in the UK in 2014.

Ketamine intoxication can cause confusion, hallucinations, and feelings of detachment from reality. This can leave you in dangerous situations. Although this altered state of consciousness is usually temporary, ketamine misuse can lead to ongoing psychotic symptoms over time.

Additionally, ketamine toxicity can lead to physical harm. It can cause a range of neurological, psychiatric, abdominal, urogenital and cardiovascular symptoms.

For example, it may cause respiratory depression. This is where breathing slows down, and can potentially lead to life-threatening situations.

Chronic ketamine misuse can increase the risk of addiction, impacting your medical and mental health, as well as overall well-being.

Signs I’m Having a Ketamine Overdose

If you or somebody you know abuses ketamine, you must understand the ketamine overdose symptoms. A drug overdose is considered a medical emergency, whether it’s cocaine, heroin or ketamine. Understanding the signs could be the difference between life and death.

Some signs you are having a ketamine overdose include:

1 - Respiratory Depression

One of the most critical signs of a ketamine overdose is respiratory depression. Ketamine can cause a slow heart rate and slow down your breathing.

In overdose situations, it can become dangerously shallow or even cease altogether. This is a life-threatening condition that requires immediate medical intervention.

2 - Confusion and Disorientation

Ketamine overdose can cause extreme confusion and disorientation. This means you may be unable to understand your surroundings or communicate effectively.

3 - Hallucinations

Ketamine is known for causing vivid hallucinations. In an overdose situation, these hallucinations can become severe and distressing.

4 - Nausea and Vomiting

Nausea and vomiting are common side effects of ketamine and can be dangerous. This is especially the case if you take high doses. Persistent and severe vomiting can lead to dehydration and further health complications.

5 - Loss of Consciousness

A ketamine overdose can cause you to lose consciousness. You may become unresponsive and, in severe cases, fall into a coma. This is a serious situation and requires immediate medical attention.

What Do I Do If In The Event of a Ketamine Overdose?

It’s important to understand the steps to take if you or someone you know is experiencing an overdose.

If you or somebody you know is experiencing these symptoms seek immediate medical assistance by calling 999 or visiting the nearest A&E (Accident & Emergency) department. The NHS can assist with overdose treatment in the UK.

Upon reaching a healthcare facility, the medical staff will evaluate your condition and provide treatment accordingly.

Treatment for a ketamine overdose often involves supportive care, such as administering oxygen and ensuring proper ventilation. In some cases, medications may be used to manage the individual's symptoms and stabilise their condition.

If somebody is unconscious and/ or vomiting, place the person on their side to stop them from choking on their own vomit until the emergency services arrive.

Am I Addicted to Ketamine?

If you find yourself needing ketamine regularly to function or enjoy life, it's a sign of potential addiction. Ketamine is a psychologically addictive drug, and it can be difficult to stop taking ketamine without support.

Experiencing withdrawal symptoms like cravings, anxiety, or depression when you try to stop using is another red flag. Neglecting responsibilities, relationships, or hobbies because of ketamine use can also indicate addiction.

Chronic ketamine misuse and addiction require ongoing treatment and support. There are many options to overcome ketamine addiction - including substance abuse treatment centres, outpatient therapy, and medical support.

At Help4Addiction, we can connect you with the best ketamine rehab clinic near you. We have been helping those with substance use disorders and alcohol addictions for years and can help you recover from ketamine addiction too.

You will begin treatment with a ketamine detox to address the physical dependence. During ketamine rehab, you will also receive therapy. Therapy can equip you with the tools needed to manage relapse and overcome ketamine addiction in the long term. Therapy can also improve existing mental health conditions.

You don’t have to deal with ketamine addiction alone - we are here to help you.

FREE Call Back Service

Request a FREE call back and speak to our support team – we’re ready to help you get on the road to recovery.
Please enable JavaScript in your browser to complete this form.

The Cost Of Rehab

Are you unsure if you can afford addiction rehabilitation? Learn how to get support from private and funded rehab options.